Journal of the Mathematical Society of Japan

Examples of infinitesimally flexible 3-dimensional hyperbolic cone-manifolds

Ivan IZMESTIEV

Full-text: Open access

Abstract

Weiss and, independently, Mazzeo and Montcouquiol recently proved that a 3-dimensional hyperbolic cone-manifold (possibly with vertices) with all cone angles less than 2π is infinitesimally rigid. On the other hand, Casson provided 1998 an example of an infinitesimally flexible cone-manifold with some of the cone angles larger than 2π. In this paper several new examples of infinitesimally flexible cone-manifolds are constructed. The basic idea is that the double of an infinitesimally flexible polyhedron is an infinitesimally flexible cone-manifold. With some additional effort, we are able to construct infinitesimally flexible cone-manifolds without vertices and with all cone angles larger than 2π.

Article information

Source
J. Math. Soc. Japan, Volume 63, Number 2 (2011), 581-598.

Dates
First available in Project Euclid: 25 April 2011

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1303737798

Digital Object Identifier
doi:10.2969/jmsj/06320581

Mathematical Reviews number (MathSciNet)
MR2793111

Zentralblatt MATH identifier
1221.57029

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds 52B10: Three-dimensional polytopes

Keywords
hyperbolic cone-manifold infinitesimal isometry Pogorelov map

Citation

IZMESTIEV, Ivan. Examples of infinitesimally flexible 3-dimensional hyperbolic cone-manifolds. J. Math. Soc. Japan 63 (2011), no. 2, 581--598. doi:10.2969/jmsj/06320581. https://projecteuclid.org/euclid.jmsj/1303737798


Export citation

References

  • W. Blaschke, Über affine Geometrie XXVI: Wackelige Achtflache, Math. Z., 6 (1920), 85–93.
  • M. Boileau, B. Leeb and J. Porti, Geometrization of 3-dimensional orbifolds, Ann. of Math. (2), 162 (2005), 195–290.
  • A. Casson, An example of weak non-rigidity for cone manifolds with vertices, Talk at the Third MSJ regional workshop, Tokyo, 1998.
  • H. Gluck, Almost all simply connected closed surfaces are rigid, In Geometric topology, Proc. Conf., Park City, Utah, 1974, Lecture Notes in Math., 438, Springer-Verlag, 1975, pp.,225–239.
  • M. Goldberg, Unstable polyhedral structures, Math. Mag., 51 (1978), 165–170.
  • C. D. Hodgson and S. P. Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery, J. Differential Geom., 48 (1998), 1–59.
  • C. D. Hodgson and S. P. Kerckhoff, The shape of hyperbolic Dehn surgery space, Geom. Topol., 12 (2008), 1033–1090.
  • I. Izmestiev, Projective background of the infinitesimal rigidity of frameworks, Geom. Dedicata, 140 (2009), 183–203.
  • S. Kojima, Deformations of hyperbolic 3-cone-manifolds, J. Differential Geom., 49 (1998), 469–516.
  • H. Liebmann, Ausnahmefachwerke und ihre Determinante, Münch. Ber., 50 (1920), 197–227.
  • R. Mazzeo and G. Montcouquiol, Infinitesimal rigidity of cone-manifolds and the Stoker problem for hyperbolic and Euclidean polyhedra, arXiv:0908.2981.
  • G. Montcouquiol, Deformations of hyperbolic convex polyhedra and 3-cone-manifolds, arXiv:0903.4743.
  • A. V. Pogorelov, Extrinsic geometry of convex surfaces, Translations of Mathematical Monographs, 35, American Mathematical Society, Providence, R.I., 1973.
  • E. Schönhardt, Über die Zerlegung von Dreieckspolyedern in Tetraeder, Math. Ann., 98 (1928), 309–312.
  • J.-M. Schlenker, A rigidity criterion for non-convex polyhedra, Discrete Comput. Geom., 33 (2005), 207–221.
  • H. Weiss, The deformation theory of hyperbolic cone-3-manifolds with cone-angles less than $2\pi$, arXiv:0904.4568.
  • H. Weiss, Local rigidity of 3-dimensional cone-manifolds, J. Differential Geom., 71 (2005), 437–506.
  • H. Weiss, Global rigidity of 3-dimensional cone-manifolds, J. Differential Geom., 76 (2007), 495–523.
  • W. Wunderlich, Starre, kippende, wackelige und bewegliche Achtflache, Elem. Math., 20 (1965), 25–32.